Intraoperative floppy-iris syndrome.


    loading  Checking for direct PDF access through Ovid

Abstract

OBJECTIVEIntraoperative-floppy iris syndrome (IFIS) has been recently described. It has been demonstrated that this new syndrome complicates cataract surgery. In this paper we have reviewed the syndrome, and offer practical information specially related to the origin and management of this syndrome and we offer practical information.METHODSA review of the related medical literature using PubMed and Cochrane databases. Combining the search terms tamsulosin, cataract, IFIS and intraoperative floppy iris syndrome, more than 200 articles were found. Eighty-two of them were obtained and analysed. In the remaining only the abstract could be studied.RESULTSThe aetiological association between IFIS and tamsulosin (and to a lesser degree between IFIS and other alpha-antagonists) is well established. Other aetiological associations are doubtful. Most of the literature is centred on cataract surgery. However, a similar syndrome has been described during trabeculectomy. A possible association between these drugs and choroidal detachments has also been described. Undoubtedly tamsulosin treatment makes cataract surgery more difficult and increases the probability of intraoperative complications. Protocols to manage the syndrome have not yet been developed. Intracameral injection of alpha-adrenergic agonists seems to be useful. However there is no evidence of the usefulness of discontinuing the drug or using preoperative mydriatics.CONCLUSIONSThe aetiological and clinic features of the syndrome are well established. More studies are needed to provide scientific evidence on the most appropriate way to cope with this syndrome.

    loading  Loading Related Articles